Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at May 4, 2012, 8:04 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2012, 8:04 PM EDT (00:04 UTC)
- Expired
- May 4, 2012, 9:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Greene County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
175
WWUS82 KMHX 050004
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
804 PM EDT FRI MAY 4 2012
NCZ044-079-050100-
GREENE-PITT-
804 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 900 PM EDT...
AT 804 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF LINDELL...OR ABOUT 17 MILES NORTH OF GOLDSBORO...MOVING
EAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LINDELL...
WALSTONBURG......CASTORIA...FOUNTAIN...FARMVILLE...BELL ARTHUR...
BRUCE.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3562 7776 3567 7768 3575 7754 3578 7730
3543 7729 3550 7783 3557 7783
TIME...MOT...LOC 0004Z 270DEG 24KT 3561 7790
$$
13What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at May 4, 7:46 PM EDT, 18 minutes earlier.
Area forecast discussion, May 4, 7:46 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 746 PM EDT FRI MAY 4 2012 .SYNOPSIS... HIGH PRESSURE AT THE SURFACE AND ALOFT WILL REMAIN ACROSS THE REGION THROUGH SATURDAY MORNING. A COLD FRONT WILL PUSH THROUGH THE AREA SATURDAY NIGHT. HIGH PRESSURE WILL BUILD IN SUNDAY THROUGH EARLY NEXT WEEK. A COLD FRONT WILL PUSH THROUGH DURING THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... AS OF 745 PM FRI...MID LEVEL SHORTWAVE APPROACHING FROM THE WEST IS SETTING OFF WIDELY SCATTERED CONVECTION. CURRENT ACTIVITY IS JUST WEST OF THE COASTAL PLAIN. HOURLY LAPS SOUNDINGS SHOW VERY DRY AIR IN THE LOW AND MID LEVELS SO EXPECT ACTIVITY TO WEAKEN AS IT CONTINUES EAST. CURRENT POP DISTRIBUTION LOOKS VERY GOOD WHEN COMPARED TO CURRENT RADAR SO WILL MAKE NO CHANGES TO FORECAST AT THIS TIME. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... AS OF 330 PM FRI...A STRONGER SHORTWAVE ON NW FLOW WILL PASS THROUGH THE REGION SAT AFTERNOON INTO THE EVENING. WEAK SFC FGEN WILL BE THE FOCUS FOR SCT THUNDERSTORM DEVELOPMENT MAINLY AFTER NOON...AS CAP ERODES WITH MID LEVEL HEIGHT FALLS. LONG SKINNY CAPE PROFILES AND UNIDERECTIONAL DEEP LAYER SHEAR INDICATE A MARGINAL THREAT FOR SEVERE THUNDERSTORMS MAINLY IN THE FORM OF ISOLATED DAMAGING WIND GUSTS. ANY ADDITIONAL HEATING IN THE LATE MORNING HOURS SHOULD CLOUD COVER BE LESS THAN EXPECTED...COULD YIELD A BETTER THREAT FOR SEVERE WEATHER THAN IS EXPECTED AT THIS TIME. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... AS OF 315 PM FRIDAY...ONGOING CONVECTIVE ACTIVITY EXPECTED AT BEGINNING OF PERIOD WITH BACKDOOR FRONT MOVING THROUGH AREA ALONG WITH SHRT WVS FROM NW. MODELS GENERALLY ON FRONT MOVING THROUGH AREA DURING EVENING AND USED MODEL BLEND FOR POPS...CONTINUING IN CHC RANGE. LINGERING SLGT CHC POPS FOR OVERNIGHT. HIGH PRES WILL BUILD IN BEHIND FRONT BUT NE LOW LVL FLOW EXPECTED TO KEEP SOME LOWER CLOUDS IN EARLY SUNDAY...GRADUALLY LIFTING AND DECREASING ON SUNDAY. RIDGING SFC AND ALOFT WILL PRODUCE DRY CONDITIONS THROUGH EARLY TUESDAY...THEN CHC POPS FOR CONVECTIVE ACTIVITY AGAIN TUE AFTN WITH RETURN FLOW AS HIGH PRES MOVES OFFSHORE. 12Z ECMWF HAS COME MORE IN LINE WITH GFS ON MORE PROGRESSIVE PATTERN WITH NEXT UPR TROF AND SFC FRONT...MAINLY AFFECTING AREA TUE NIGHT THROUGH WED EVENING. RAISED POPS SLIGHTLY WITH INCREASED MODEL CONFIDENCE BUT KEPT IN CHC RANGE FOR NOW. COOLER AND DRIER FOR THU AND FRI WITH HIGH PRES BUILDING IN FROM W. MOS BLEND USED FOR TEMPS SAT NIGHT THROUGH SUN NIGHT...THEN LEANED TO MEX GDNC FOR REST OF PERIOD. NO SIGNIFICANT TEMP EXTREMES EXPECTED WITH TEMPS NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... SHORT TERM /THROUGH EARLY SATURDAY/... AS OF 745 PM FRI...MID LEVEL SHORTWAVE APPROACHING FROM THE WEST WILL MOVE THROUGH THIS EVENING. WIDELY SCATTERED CONVECTION JUST WEST OF COASTAL PLAIN COULD AFFECT TERMINALS PGV AND ISO IN THE NEXT FEW HOURS SO CARRIED A TEMPO THUNDER GROUP THROUGH 02Z. OTHER THAN THAT EXPECTING A LIGHT SOUTHWEST SURFACE WIND OVERNIGHT WITH A MID LEVEL OVERCAST AROUND 14-15 KFT. THUNDERSTORM CHANCES INC SAT AFTERNOON AS SHORTWAVE/SFC COLD FRONT APPROACH THE AREA. GUSTY WINDS WILL BE THE THREAT WITH A FEW OF THE THUNDERSTORMS SAT AFTERNOON. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 315 PM FRIDAY...SCATTERED STRONG SHOWERS AND THUNDERSTORMS WITH SUB VFR CONDITIONS WILL OCCUR AHEAD OF SOUTHWEST MOVING BACK DOOR COLD FRONT SATURDAY NIGHT. RESIDUAL LOW LEVEL MOISTURE LINGERS INTO SUNDAY WITH LOW CLOUDS/FOG EXPECTED THROUGH THE LATE MORNING. HIGH PRESSURE BUILDS INTO THE AREA LATER SUNDAY AND MONDAY WITH RETURN TO IMPROVED FLYING CONDITIONS EXPECTED. SCT CONVECTIVE ACTIVITY EXPECTED AGAIN TUE AFTN THROUGH WED...WITH PSBL SUB-VFR CONDITIONS. && .MARINE... SHORT TERM /THROUGH TONIGHT/... AS OF 745 PM FRI...CURRENT LAND/BUOY OBS MATCH UP VERY WELL WITH CURRENT FORECAST SO NO CHANGES PLANNED TO THE EARLY EVENING MARINE ZONES. PREV DISC...S TO SW WINDS 10 TO 15 KTS ACROSS THE WATERS...AND SEAS OF 2 TO 3 FEET WILL YIELD PLEASANT BOATING CONDITIONS THROUGH THIS EVENING. SW WINDS INC LATER THIS EVENING THROUGH THE OVERNIGHT WITH GUSTS NEARING 20 KT. A 4 FOOT WIND WAVE WILL DEVELOP ACROSS THE OUTER CENTRAL/SOUTHERN WATERS. WINDS TURN NORTHERLY LATER SAT AFTERNOON AS COLD FRONT PASSES THROUGH. THERE WILL BE SCT THUNDERSTORM ACTIVITY ON SAT AFTERNOON AHEAD OF THE FRONT. LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 315 PM FRIDAY...MODELS IN DECENT AGREEMENT ON TIMING OF BACKDOOR FRONT MOVING THROUGH AREA SAT NIGHT...FOLLOWED BY HIGH PRES FROM N SUN INTO MON. HIGH THEN GRADUALLY MOVES OFFSHORE WITH NEXT FRONT MOVING IN FROM W ON WED. POST-FRONTAL NE WIND SURGE EXPECTED TO DEVELOP SAT NIGHT WITH SPEEDS MAINLY 15-20 KTS CONTINUING INTO SUN NIGHT. COMBO OF WINDS AND INCREASING NE SWELL LIKELY TO PRODUCE PERIOD OF 5-7 FT SEAS OVER OUTER WATERS SUN AFTN INTO MON. WINDS WILL VEER AROUND SE MON NIGHT AND TUE AS HIGH MOVES OFFSHORE WITH SPEEDS 15 KT OR LESS...THEN INCREASE OUT OF S AND SW AHEAD OF NEXT FRONT TUE NIGHT AND WED. SEAS EXPECTED TO GRADUALLY SUBSIDE MON NIGHT INTO TUE...BUT BUILDING AGAIN WITH INCREASING WINDS TUE NIGHT INTO WED. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...TL NEAR TERM...HSA/TL SHORT TERM...TL LONG TERM...JBM AVIATION...HSA/TL/JBM MARINE...HSA/TL/JBM
Hazardous weather outlook, May 4, 4:19 PM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 419 PM EDT FRI MAY 4 2012 NCZ029-044>047-079>081-090>095-098-103-104-052030- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 419 PM EDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON AND LINGER INTO THE EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 4, 8:04 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
804 PM EDT FRI MAY 4 2012
NCZ044-079-050100-
GREENE-PITT-
804 PM EDT FRI MAY 4 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 900 PM EDT...
AT 804 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF LINDELL...OR ABOUT 17 MILES NORTH OF GOLDSBORO...MOVING
EAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LINDELL...
WALSTONBURG......CASTORIA...FOUNTAIN...FARMVILLE...BELL ARTHUR...
BRUCE.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3562 7776 3567 7768 3575 7754 3578 7730
3543 7729 3550 7783 3557 7783
TIME...MOT...LOC 0004Z 270DEG 24KT 3561 7790
13The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:31 AM EDT | Special Weather Statement | MHX | Dare | 59 min |
| May 5, 3:12 PM EDT | Special Marine Warning | MHX | 48 min | |
| May 5, 6:40 PM EDT | Special Weather Statement | MHX | Pamlico | 50 min |
| May 5, 7:13 PM EDT | Special Marine Warning | MHX | 32 min | |
| May 5, 7:18 PM EDT | Special Marine Warning | MHX | 42 min | |
| May 5, 7:23 PM EDT | Special Weather Statement | MHX | Beaufort | 67 min |
| May 5, 7:33 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Greene, Lenoir | 27 min |
| May 5, 7:36 PM EDT | Special Weather Statement | MHX | Pamlico | 54 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.